Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV+, undetectable viral load, no meds
Dec 26, 1999

In July, 1999, a life insurance company tested me for HIV, and it came out positive on both an ELISA and Western Blot test. I do not think a confirmation test was done. My viral load was tested in July, 1999, at 634, and my CD4 was 525. My viral load was again tested in December, 1999, and it was undetectable (<400) and my CD4 is now 684. I have not taken any meds except for vitamin C, E, B6, and B12.

Are these results unusual? What do they mean? Is it possible that something else in my blood caused the positive readings (I did have a serious case of Hepatitis A about 6 months before I tested positive)?

Response from Dr. Holodniy

First a western blot is a confirmatory test for HIV antibody screening tests. Hepatitis A will not cause a false positive HIV test. There can be fluctuations of both CD4 count and viral load. The fluctuations of CD4 count are usually larger when the absolute count is < 500. The number can be affected by the time of day, intercurrent illness, substance abuse, lab performing the test, among other causes. The percentage of CD4 cells is a more stable number over time. Your first viral load was right at the limit of detection. It is not uncommon for these low viral loads to dip below the threshold of detection. An ultrasensitive test with a lower limit of detection of <50 copies will determine whether your viral load is quantifiable between 50-500 copies.

MH



Previous
Tested Poz 12/14/99, DC4 and V Low
Next
Total Lymphocyte Count Vs. CD4 Lymphocyte Count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement